Alert archive / Montana / Tornado Warnings in 2020
Tornado Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 7, 2020, 4:10 PM MDT for Petroleum County, Montana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 4:10 PM MDT (22:10 UTC)
- Expired
- Jul 7, 2020, 4:48 PM MDT
- In force
- 38 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Petroleum County, MT
The radar
The Billings radar (KBLX), 150 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:10 PM MDT | TORNADO | 2 Ne Tiegen, MT | LAW ENFORCEMENT REPORTS TORNADO WEST OF WINNETT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:14 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
379
WFUS55 KGGW 072210
TORGGW
MTC069-072300-
/O.NEW.KGGW.TO.W.0002.200707T2210Z-200707T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
410 PM MDT Tue Jul 7 2020
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
Central Petroleum County in northeastern Montana...
* Until 500 PM MDT.
* At 410 PM MDT, a confirmed tornado was located 10 miles northwest
of Winnett, moving northeast at 50 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Petroleum County, including the following locations... Cat
Creek and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4713 10874 4731 10837 4731 10834 4732 10833
4732 10832 4733 10832 4742 10814 4703 10794
4695 10861 4710 10861 4710 10873 4711 10874
TIME...MOT...LOC 2210Z 239DEG 41KT 4707 10856
TORNADO...OBSERVED
HAIL...1.00IN
$$
NWS Glasgow1 follow-up statement
523
WWUS55 KGGW 072248
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
448 PM MDT Tue Jul 7 2020
MTC069-072257-
/O.CAN.KGGW.TO.W.0002.000000T0000Z-200707T2300Z/
Petroleum MT-
448 PM MDT Tue Jul 7 2020
...THE TORNADO WARNING FOR CENTRAL PETROLEUM COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.
Remember, a Severe Thunderstorm Warning still remains in effect for
Petroleum County.
LAT...LON 4713 10874 4731 10837 4731 10834 4732 10833
4732 10832 4733 10832 4742 10814 4703 10794
4695 10861 4710 10861 4710 10873 4711 10874
TIME...MOT...LOC 2246Z 239DEG 41KT 4729 10802
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 7, 1:15 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 1:15 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 115 PM MDT Tue Jul 7 2020 .DISCUSSION... A widespread severe weather event is on track for all of Northeast Montana from late afternoon through the evening hours. Storms are forming across the higher terrain in central and southwest Montana and will progress eastward into Northeast Montana. Storms may be semi-discrete initially as they enter Phillips and Petroleum Counties. If they are able to remain discrete then very large hail to the size of baseballs, damaging winds in excess of 70 mph, and an isolated tornado will be possible. Once the storms merge into one or more line segments destructive wind gusts in excess of 70 to 80 mph will become the primary threat. Look for this main line of storms to arrive in Phillips and Petroleum Counties around 4 or 5 PM, Opheim to Glasgow to Jordan around 6 to 7 PM, and the ND border by 9 to 10 PM or so. It is possible a few isolated storms could enter the Yellowstone River Valley ahead of this primary line of storms during the early evening hours. If this were to happen, all severe modes would be possible. An upper trough moves across the state on Wednesday with slightly cooler and generally drier weather. A few storms are possible near the Canadian border with the proximity of a stacked low pressure system moving from Saskatchewan into Manitoba. Ridge then builds north from the Desert Southwest for hot and dry weather for the remainder of the week. Could see a few thunderstorms on Friday as a shortwave pushes through the top of the ridge. -Mottice/RAE && .AVIATION... A line of severe storms should reach KGGW around 00-01Z, KOLF 01-02z, and KGDV and KSDY between 02 and 03z this evening. This line of storms will bring intense and erratic winds as well as hail, heavy rain, and brief IFR conditions. Skies should be clearing out by 06z for much of the region. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 10 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:52 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 11 hr |
| Jul 7, 3:47 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 58 min |
| Jul 7, 4:33 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 57 min |
| Jul 7, 4:46 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 59 min |
| Jul 7, 4:53 PM MDT | Tornado Warning | GGW | Phillips, Valley | 23 min |
| Jul 7, 5:12 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Phillips, Roosevelt, Valley | 63 min |
| Jul 7, 5:25 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Petroleum, Phillips, Prairie and 2 more | 65 min |
Nearby
Tornado Warnings in Montana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.